• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

Depression and relationships

S

Slothlady

New member
Joined
May 20, 2019
Messages
1
Location
United Kingdom
Hi

Apologies if this is in the wrong place - first time poster! Please do move to the appropriate place if needed.

My partner has been suffering from depression for some time now, and was when we first started dating a little over 8 months ago. Our relationship has been great, we’ve connected and bonded. Things have been wonderful.

A few weeks ago, he started to come off Effexor and was put onto fluoxetine at the end of the tapering down. He didn’t get on well with this and so came off the fluoxetine. He was without meds for a couple weeks but then started on citalopram at the beginning of April. A couple of weeks later, he tells me that he isn’t sure of us, that he doesn’t know if it is how he feels or his medication. We have been working on things and things seem better but I’m not sure if they really are. He said a few weeks ago that he feels like we should end but at the same time he doesn’t want to risk throwing away something that’s been so good.
The last couple of days I’ve been looking into it more and think this change in him could be due to the citalopram. I read the patient leaflet and a common side effect is reduction in emotions and indifference. Further reading online of both academic articles and forums like these show that citalopram (and other ssri’s) can cause this ‘emotional blunting’.
I find it too much of a coincidence that he feels he doesn’t know if he loves me romantically or not or just as friend around the time he started on the citalopram, when things were great beforehand (although he did come across as quiet and more withdrawn when he was not on any meds, he didn’t say what he has now).
I guess I’m wondering if anyone else has experienced this with their partner, and if there was anything else I could do other than continue to support him and tell him I love him still, even though he hasn’t said it back this week (has done previous to this week). Can emotional blunting get better or is this it? I believe he’s on 20mg. The dr hasn’t wanted to increase his dose as he has underlying skin itching which I believe the doctor is worried may stem from something even though it started weeks before the citalopram. Thank you
 
calypso

calypso

Well-known member
Admin
Moderator
Joined
Jan 5, 2011
Messages
43,387
Location
Lancashire
I haven't heard of this before with Citalopram but its possible. Does he think the drugs are affecting him? Why was he taken off Effexor? Was it not working. I found the SSRIs didn't work for me and I am on Mirtazepine now which has the added advantage that it helps with sleep at night. But you do pile the weight on with it.
 
Top